Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 9, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 2, 2023, 5:20 PM CDT for Andrews County, Ector County, Winkler County, Texas. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2023, 5:20 PM CDT (22:20 UTC)
- Expired
- May 2, 2023, 6:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Andrews County, TX, Ector County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 45 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 5:58 PM CDT | HAIL 1.25 | Notrees, TX | SIZE ESTIMATED FROM PUBLIC PHOTO RELAYED BY BROADCAST MEDIA. TIME ESTIMATED FROM RADAR IMAGERY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -597 J/kg
- Mixed-layer LCL
- 1928 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
553
WUUS54 KMAF 022220
SVRMAF
TXC003-135-495-022315-
/O.NEW.KMAF.SV.W.0009.230502T2220Z-230502T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
520 PM CDT Tue May 2 2023
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northern Ector County in western Texas...
South central Andrews County in western Texas...
East central Winkler County in western Texas...
* Until 615 PM CDT.
* At 519 PM CDT, a severe thunderstorm was located over Goldsmith,
or 14 miles northwest of Odessa, moving northeast at 15 mph. A
second storm was located approximately 5 miles south of Notrees.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Odessa, Goldsmith, West Odessa, Notrees and Odessa Schlemeyer
Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3168 10280 3192 10290 3223 10254 3199 10229
TIME...MOT...LOC 2219Z 220DEG 13KT 3198 10257
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
841 follow-up statement
271
WWUS54 KMAF 022240
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
540 PM CDT Tue May 2 2023
TXC003-135-495-022315-
/O.CON.KMAF.SV.W.0009.000000T0000Z-230502T2315Z/
Ector TX-Andrews TX-Winkler TX-
540 PM CDT Tue May 2 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHERN ECTOR...SOUTH CENTRAL ANDREWS AND EAST CENTRAL WINKLER
COUNTIES...
At 540 PM CDT, a severe thunderstorm was located 7 miles northeast of
Goldsmith, or 14 miles northwest of Odessa, moving northeast at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Odessa, Goldsmith, West Odessa, Notrees and Odessa Schlemeyer Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3168 10280 3192 10290 3223 10254 3199 10229
TIME...MOT...LOC 2240Z 220DEG 13KT 3204 10251
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
16What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:44 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 2, 2:44 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 244 PM CDT Tue May 2 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Wednesday night) Issued at 155 PM CDT Tue May 2 2023 Ample cloud cover over the region may limit some of the expected heating today and highs should only reach the upper 70s to low 80s this afternoon. A shortwave moves across West Texas and the Panhandle today while mid-level moisture increases, creating a favorable environment for convection around peak heating despite the cloud cover. Afternoon GFS forecast soundings show around 1500 J/kg of CAPE and PW values around 1" over the northern Permian Basin, although low shear values may limit widespread storms from developing. Additionally, low-level moisture will be shallow, especially across the west, so the majority of storms today are expected to be high-based. The main threat expected given the environment profile this afternoon will be very strong, damaging winds, but localized large hail is not out of the question as well. Storms will develop off of the dryline backed up against the higher terrain out west early this afternoon, and storms then move east- northeast into SE New Mexico, the western and northern Permian Basin, and parts of the I-10 corridor. Given moisture availability will be limited, expansive heavy rainfall isn't expected. With any storms that do develop today, prepare for damaging wind gusts and strong downdrafts, and make sure to remain weather aware through this evening, leaving your phone ON in case any warnings are issued. Storms should begin to dissipate after sunset, although some hi- res models indicate that a few cells may linger through late this evening across the northern Permian Basin. Overnight, lows remain mild in the 50s and 60s given the cloud cover and light winds. Wednesday should be almost identical to today, although storm coverage may be slightly lower with a less defined shortwave moving across. The dryline recedes further west to the Davis Mountains stretching up to the Guadalupe and Delaware Mountains where convection will once again develop by early afternoon. There will be more available low-level moisture on this day, but widespread heavy rainfall still isn't expected. Severe storms may develop, especially along the line stretching from Lea county down to the Davis Mountains and Stockton Plateau, with the main threat once again being strong, gusty winds. Storms should tamper off late Wednesday night, and given the increasing moisture and cloud cover, temperatures may only drop to the low 60s by Thursday morning. -Zuber && .LONG TERM... (Thursday through Monday) Issued at 155 PM CDT Tue May 2 2023 A deep upper low over the West Coast will leave New Mexico and Texas under southwesterly flow through the weekend and into early next week. Deep layer mixing will bring the southwesterly winds aloft to the surface spreading dry air east into the eastern Permian Basin and lower Trans Pecos. Unfortunately this keeps most rain chances east of our CWA though there are some low chance PoPs in the eastern most counties to account for some uncertainty in the position of the dryline. Dry air and downsloping winds cause temperatures to climb above normal through the extended forecast, though not unusually so with highs only reaching the upper 80s to lower 90s across the area. Certainly not too bad for this time of year. Hennig && .AVIATION... (18Z TAFS) Issued at 1229 PM CDT Tue May 2 2023 VFR conditions expected to prevail, although -TSRA will develop this afternoon, likely impacting every terminal sometime between 23z-04z. These are expected to be high-based storms with very strong winds associated with them. Winds will become VRB in the vicinity of any storms, otherwise, mostly E/SE winds with intermittent gusts. Storms should move out by 05z, with winds falling below 10kts and switching more SE. TSRA will be possible again tomorrow afternoon, just beyond this TAF period. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 59 86 64 89 / 50 30 30 40 Carlsbad 54 85 60 85 / 50 40 40 10 Dryden 63 83 64 91 / 30 30 30 40 Fort Stockton 61 84 63 89 / 30 40 30 30 Guadalupe Pass 54 80 57 77 / 40 40 40 10 Hobbs 53 82 58 83 / 60 40 50 20 Marfa 48 84 52 83 / 50 30 30 10 Midland Intl Airport 59 84 63 87 / 60 30 30 30 Odessa 60 84 64 87 / 50 30 40 30 Wink 56 85 61 90 / 40 40 40 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...88 LONG TERM....10 AVIATION...88
Hazardous weather outlook, May 2, 2:01 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 201 PM CDT Tue May 2 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-031915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 201 PM CDT Tue May 2 2023 /101 PM MDT Tue May 2 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a low probability of severe storms late this afternoon through mid evening over the Permian Basin, Trans Pecos, and southeastern New Mexico. Any severe storms that do develop will be accompanied by damaging winds and large hail near 1 inch in diameter. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few strong storms are possible across the Permian Basin and Southeast New Mexico on Wednesday. High winds are possible Thursday through Saturday, mainly in the Guadalupe and Delaware Mountains. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 2, 4:19 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
419 PM CDT Tue May 2 2023
TXZ075-022200-
Pecos TX-
419 PM CDT Tue May 2 2023
...A strong thunderstorm will impact portions of central Pecos County
through 500 PM CDT...
At 418 PM CDT, Doppler radar was tracking a strong thunderstorm 25
miles south of Fort Stockton, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sierra Madera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
LAT...LON 3042 10303 3058 10305 3081 10267 3043 10264
TIME...MOT...LOC 2118Z 238DEG 11KT 3053 10289
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
44Special weather statement, May 2, 4:36 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
436 PM CDT Tue May 2 2023
TXZ075-278-279-022215-
Pecos TX-Central Brewster County TX-Davis Mountains Foothills TX-
436 PM CDT Tue May 2 2023
...A strong thunderstorm will impact portions of southwestern Pecos
and north central Brewster Counties through 515 PM CDT...
At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Marathon, or 28 miles east of Alpine, moving east at
40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marathon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
LAT...LON 3024 10334 3043 10335 3054 10292 3011 10290
TIME...MOT...LOC 2136Z 269DEG 34KT 3036 10318
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
44Special weather statement, May 2, 5:04 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
504 PM CDT Tue May 2 2023
TXZ050-061-022245-
Andrews TX-Ector TX-
504 PM CDT Tue May 2 2023
...A cluster of strong thunderstorms will impact portions of Ector,
southeastern Andrews and eastern Winkler Counties through 545 PM
CDT...
At 503 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Goldsmith, or 15 miles west of Odessa, moving
northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Odessa, Goldsmith, West Odessa, Odessa Schlemeyer Field, Notrees and
Penwell.
This includes Interstate 20 between mile markers 96 and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3169 10242 3169 10276 3184 10280 3198 10280
3215 10257 3203 10240 3182 10229
TIME...MOT...LOC 2203Z 216DEG 12KT 3193 10262
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
84Special weather statement, May 2, 5:18 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
418 PM MDT Tue May 2 2023
NMZ033-022300-
Central Lea County NM-
418 PM MDT Tue May 2 2023
...A strong thunderstorm will impact portions of central Lea County
through 500 PM MDT...
At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Monument, or 18 miles southwest of Lovington,
moving northeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3253 10356 3274 10371 3299 10340 3253 10320
TIME...MOT...LOC 2218Z 226DEG 47KT 3271 10349
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
44The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 4:19 PM CDT | Special Weather Statement | MAF | Pecos | 41 min |
| May 2, 4:36 PM CDT | Special Weather Statement | MAF | 39 min | |
| May 2, 5:04 PM CDT | Special Weather Statement | MAF | Ector | 41 min |
| May 2, 5:43 PM CDT | Special Weather Statement | MAF | Andrews | 47 min |
| May 2, 5:50 PM CDT | Special Weather Statement | MAF | Brewster | 40 min |
| May 2, 6:01 PM CDT | Special Weather Statement | MAF | Brewster | 44 min |
| May 2, 6:05 PM CDT | Special Weather Statement | MAF | Andrews | 40 min |
| May 2, 6:13 PM CDT | Special Weather Statement | MAF | Ector | 47 min |
| May 2, 6:23 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 67 min |
| May 2, 6:35 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 55 min |
| May 2, 6:45 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 60 min |
| May 2, 6:52 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Winkler | 38 min |
| May 2, 6:53 PM CDT | Special Weather Statement | MAF | Midland | 52 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.